Alert archive / California / Wind Advisories in 2019

Wind Advisory 19, NWS Las Vegas, NV

April 14, 2019Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 14, 2019, 2:43 PM PDT for Inyo County, San Bernardino County, California. It took effect at Apr 15, 2019, 5:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 2:43 PM PDT (21:43 UTC)
In effect from
Apr 15, 2019, 5:00 PM PDT
Expired
Apr 16, 2019, 5:00 PM PDT
In force
24 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS75 KVEF 142143
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
243 PM PDT Sun Apr 14 2019

CAZ522-523-151400-
/O.NEW.KVEF.WI.Y.0019.190416T0000Z-190417T0000Z/
Death Valley National Park-Western Mojave Desert-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Barstow, Daggett, and Fort Irwin
243 PM PDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 PM PDT TUESDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 5 PM Monday to 5 PM PDT
Tuesday. 

* WINDS...Sustained winds of 25-35 mph with gusts to 50 mph will
  be possible for parts of San Bernardino and Inyo counties.

* TIMING...Winds will gradually increase Monday afternoon,
  reaching advisory criteria by Monday evening. Winds are expected
  to begin subsiding Tuesday evening.

* IMPACTS...Driving may become difficult due to strong winds and
  visibility could be reduced due to blowing dust especially 
  along I-15. Loose or unsecured items may be blown away or strewn
  about. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
063 
WWUS75 KVEF 150913
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
213 AM PDT Mon Apr 15 2019


CAZ520-160200-
/O.EXA.KVEF.WI.Y.0019.190416T0000Z-190417T0000Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, 
and Olancha
213 AM PDT Mon Apr 15 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT
TUESDAY for the Owens Valley...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 5 PM PDT
Tuesday. 

* WINDS...Westerly sustained winds of 25-35 mph with gusts to 50
  mph. Winds will be focused mainly along and west of US-395, 
  especially south of Olancha. 

* TIMING...Winds will gradually increase Monday afternoon, gusting
  over 40 mph by the early evening. Winds are expected to begin 
  subsiding Tuesday evening.
 
* IMPACTS...Driving may become difficult due to strong 
  crosswinds. High profile vehicles and semis should exercise 
  extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ522-523-160200-
/O.CON.KVEF.WI.Y.0019.190416T0000Z-190417T0000Z/
Death Valley National Park-Western Mojave Desert-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Barstow, Daggett, and Fort Irwin
213 AM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT TUESDAY...

* WINDS...Sustained winds of 25-35 mph with gusts to 50 mph will 
  be possible for parts of San Bernardino and Inyo counties. 

* TIMING...Winds will gradually increase Monday afternoon, and
  begin gusting over 40 mph by Monday evening. Winds are expected
  to begin subsiding Tuesday evening.
  

* IMPACTS...Driving may become difficult due to strong winds and 
  visibility could be reduced due to blowing dust especially 
  along I-15. Loose or unsecured items may be blown away or 
  strewn about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
335 
WWUS75 KVEF 152355
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
455 PM PDT Mon Apr 15 2019

CAZ520-522-523-161200-
/O.CON.KVEF.WI.Y.0019.190416T0000Z-190417T0000Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
and Fort Irwin
455 PM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY...

* WINDS...Sustained winds of 25 to 35 mph with gusts to 50 mph 
  will be possible for parts of San Bernardino and Inyo counties. 

* TIMING...Winds will gradually increase Monday afternoon, and 
  begin gusting over 40 mph by Monday evening. Winds are 
  expected to begin subsiding Tuesday evening. 

* IMPACTS...Driving may become difficult due to strong winds and 
  visibility could be reduced due to blowing dust especially 
  along I-15. Loose or unsecured items may be blown away or 
  strewn about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
038 
WWUS75 KVEF 160900
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
200 AM PDT Tue Apr 16 2019

CAZ520-522-161000-
/O.CAN.KVEF.WI.Y.0019.000000T0000Z-190417T0000Z/
Owens Valley-Death Valley National Park-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, and Shoshone
200 AM PDT Tue Apr 16 2019

...WIND ADVISORY IS CANCELLED FOR INYO COUNTY..

The National Weather Service in Las Vegas has cancelled the Wind
Advisory for Inyo county. 

While occasional wind gusts to 40 mph will remain possible this
morning in wind prone locations...wind speeds in general have
decreased and are no longer expected to pose a significant hazard.
A push of northerly winds this afternoon will result in increased
breezes but gusts will generally remain below 40 mph. 

$$

CAZ523-170000-
/O.CON.KVEF.WI.Y.0019.000000T0000Z-190417T0000Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
200 AM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WINDS...Sustained winds of 25 to 35 mph with gusts to 50 mph
  will be possible for parts of San Bernardino county. 

* TIMING...Winds will increase in the strength this morning and
  persist through the day before easing this late this afternoon.
 
* IMPACTS...Driving may become difficult due to strong winds and 
  visibility could be reduced due to blowing dust especially 
  along I-15. Loose or unsecured items may be blown away or 
  strewn about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
233 
WWUS75 KVEF 170003
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
503 PM PDT Tue Apr 16 2019

CAZ523-170115-
/O.EXP.KVEF.WI.Y.0019.000000T0000Z-190417T0000Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
503 PM PDT Tue Apr 16 2019

...WIND ADVISORY HAS EXPIRED...

The threat for widespread gusts over 40 mph has ended, so the
Wind Advisory was allowed to expire.

Locally strong gusts in and near thunderstorms will be possible
through the evening.

$$

Morgan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 14, 2:36 PM PDT, 7 minutes earlier.

Area forecast discussion, Apr 14, 2:36 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
236 PM PDT Sun Apr 14 2019

.SYNOPSIS...An active first half of the work week characterized
by gusty winds initially followed by rain chances and a cold
front passage continues to be in store. By Wednesday, conditions
return to dry and mild, warming back to above normal temperatures
by the weekend.

&&

.SHORT TERM...Through Tuesday night.
Another low pressure system originating from the Pacific Northwest
will come across the Oregon coast Monday bringing our next
opportunity for active weather for the first half of the week. As
is the case with many of our systems this time of the year, the
first sign of change will occur with an increase in wind potential
from the west. Latest hi-resolution guidance seems to be capturing
this well, tightening surface gradients across the Sierra and
higher elevations of San Bernardino then quickly down to the
deserts. A gradual ramp up of winds is expected Monday afternoon
and will likely reach at or above Wind Advisory criteria Monday
evening. This potential appears to persist until the cold front
eventually pushes through Tuesday, so while there may be some
periods in which advisory winds are not seen, opted to go with a
24 hour long advisory for zones 523 and 522 to capture the two
best opportunities for advisory criteria winds. A second area of
concern are the higher elevations and downslope potential of both
the eastern Sierra and the Spring Mountains. There are some
indications that downslope winds may result in borderline wind
advisory criteria reach the Owens Valley (zone 520) but if so,
this would be a brief period, and with respect to the Springs, the
bulk of the hi-resolution winds keep the highest gusts above 7000
ft. Since there was not high enough confidence in these areas
reaching criteria, opted to leave this out of at least the initial
advisory issuance. There is a possibility that the advisory may
need to be expanded eastward post-frontal, as indicated in some
MOS guidance, but MAV/MET/ECS disagree by about 20 kts for Tuesday
afternoon for Clark/Mohave/Lincoln county areas and other hi-
resolution depictions are favoring the lower end of those
estimates, thus left these out of the initial advisory issuance as
well.

As for the potential for precip, NBM QPF generation is rather
meager, with the bulk of the precip generation taking place in the
post-frontal regime. However, there is a window of opportunity for
some thunder ahead of the frontal passage Tuesday afternoon across
Mohave county which may be able to produce some locally higher QPF
values. Model soundings are not spectacular for this possibility
but a brief phasing of favorable vorticity generation on the RE
region of the low and meager surface based instability may be
enough to produce some thunder. At this time, no hazards are
expected with this other than slick roads and possible cloud to
ground lightning. Precip should be entirely out of the area by
midnight Wednesday.

.LONG TERM...Wednesday into the weekend.
Initially northerly UL flow on the backside of the departing low
will keep things cool Wednesday before ridging builds across the
region and heights recover Thursday and into the weekend.
Temperatures are expected to rise about 5 degrees per day,
reaching the upper 80s and low 90s for southern 2/3 of the CWA. A
weak disturbance is progged to pass over the region Saturday but
may only result in some cloud cover and low end precip chances for
the higher elevations. The next shortwave seen in the long range
models appears to be Sunday which may be the next best chance for
precip and gusty winds.

&&

.AVIATION...For McCarran...Prevailing winds have finally shifted to
the southwest as of 21z this afternoon with speeds expected to
remain around 15 knots gusting to 20-25 knots through this
evening. Gusts should become more intermittent between 04z-06z but
could potentially linger longer than this time frame as speeds
remain between 10-15 knots through early Monday morning. Winds
could see a brief decrease around sunrise tomorrow to around 10
knots but this will be short-lived as southwest winds pick up
again by mid-morning. Speeds on Monday will peak during the
afternoon at 15-20 knots with gusts near 30 knots possible.
Increasing coverage of high clouds can be expected going into
Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy, southwest winds will continue into this evening
before gusts slowly diminish overnight. Many areas will see
sustained winds remain around 10-12 knots tonight before increasing
once again Monday morning. West to southwest winds will peak Monday
afternoon at 15-20 knots gusting up to 30 knots. The exception
remains the western Mojave Desert where stronger gusts up to 35
knots will be possible. Increasing coverage of high clouds can be
expected going into Monday.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SYNOPSIS/SHORT/LONG TERM...TB3
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.